A man consumed so much erectile dysfunction drug it tinted his vision red

Credit: DaytonDailyNews

Caption
5 things to know about Viagra Pfizer Inc. release the drug in 1998 to help men with erectile dysfunction. It works by increasing the blood flow to the penis. Side effects may include flushing, upset stomach, and muscle aches. More than 62 million men across the globe have used the blue pill. Pfizer will offer a generic version for the first time in Dec. 2017.

Credit: DaytonDailyNews

A man consumed so much of a popular erectile dysfunction drug, it tinted his vision red, researchers at Mount Sinai Hospital said in a new study.

The study, which examines erectile dysfunction drugs and their impact on vision, is based on the case of a 31-year-old patient who visited an urgent care complaining of red-tinted vision that failed to go away after two days.

» Cheaper version of Viagra will hit the market soon

The study was published in the peer-reviewed journal Retinal Cases.

The patient said he took a liquid dose of sildenafil citrate, an ingredient in drugs like Viagra. The patient purchased the medicine over the internet, said the study. Doctors determined he took more than the recommended dose, which caused "persistent retinal toxicity."

The patient's condition didn't improve after doctors tried several treatments, the study said.

» Viagra costs the military five times as much as transgender troops' medical care would

"People live by the philosophy that if a little bit is good, a lot is better," Richard Rosen, the director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai, and lead investigator of the case, said in a statement. "This study shows how dangerous a large dose of a commonly used medication can be."

Normal dosages of the drug are known to cause disturbances in vision, researchers said, but those symptoms typically resolve within 24 hours. Researchers warned this particular case shows taking too much of erectile dysfunction drugs could lead to long-term vision problems.

"Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much," said Rosen.

» These 3 eye conditions could be predictors of Alzheimer's, study says